Moon Facebook

October 16, 2012 § 17 Comments

It’s about time we talked about the horror of waking up one day to see you’ve turned into a pig, well sans curly tail, but it’s only a matter of time before the full transformation is complete.

One of the side effects of taking high dose corticosteroids, like prednisolone, for more than a few weeks, is the appearance of ‘moon face’. It’s kind of hard to describe and all you’re going to see of mine is that shadowy image above, but I’ll try to describe it (I know it doesnt look ‘too’ bad in that picture, but that’s why I choose it – don’t want to scare the readers!). Before I start, I should point out the not everyone gets this side effect, there are some lucky b^%&&rds who get away with it.

Your face becomes quite taut. Im not sure if it’s caused by oedema or fat redistribution, but it also feels lumpy in certain areas too, but the lumps come and go, very odd.

I do look a bit like the moonpig.com logo – my cheeks certainly resemble that adorable piggie wig, except I don’t look adorable, I just look weird.

I look (not very often these days) at myself in the mirror and it really doesn’t look like me. Well it sort of does, but sort of doesn’t. A kind of shadow of who I was.

I’m certainly not brave enough to bear all, as a full frontal in this blog post, as Suz did with her ‘Bald as an Ostrich‘ outing of her chemo induced bald head. Anyway, Suz actually looks lovely and people can honestly say to her she looks cool and beautiful. Whereas with the ol’ moon face, really, honestly you can’t, it’s certainly not cool and really NOT attractive.

It can be funny though, I am able to take the mickey out of myself and make people laugh about it. And my friends and family are very kind. They keep saying it looks like it’s going down – it isn’t, but it’s really kind of them to say so.

My niece, a medical student, who has promised to find a cure for dermatomyositis, suggested I take photo of my piggy face every day, to the point where it has eventually gone back to normal (i.e. as my dose of prednisolone tapers, the magic number being under 20mg a day, apparently) . Then make a flick book out of the photos so I can see the transformation. A great idea, but I don’t think I will do it, as once this is over, I really just want to forget it.

On the positive side and you do have to find a positive in things like this, otherwise you’d end up very down indeed. My nose looks much smaller (compared to the expanse of my cheeks) and my skin is very clear and probably the best it’s ever been. Also because of the tautness of the skin, I have no wrinkles whatsoever, wooo hoooo!

Oh and a final idea, how about Moon Facebook. It would allow me to have a current photo up without embarrassment, as it would only allow people with Moon Faces to become a member, we could then moan on about our fat cheeks without any feeling of guilt or shame: Damn, we could even have a competition on who’s cheeks are the biggest.

Tagged: , , , , , , , , , ,

§ 17 Responses to Moon Facebook

  • I’m in for the moon Facebook! I keep my old pictures up on my current FB. But I do hate it when people compliment me and I feel the need to say, thanks, but that’s an old picture. And by old, can you believe only by less than a year?? UGH, curse you steroids!!!

    • susiemorrow says:

      Me too, mines about a year old now, maybe less actually, but i do still have quite expansive cheeks in that photo – not the same as Ol’ moon face though, horrible isn’t it. But…I saw my neurologist today and I’m tapering again to average of 15 mg a day (well 30 one day/ 0 (yes 0!) the next…slightly nervous about that, but it might bring old moonie down.

  • Love the moon facebook idea lol!

    • susiemorrow says:

      Can you imagine it though, it’d be full of those fat cherubic like cheeks on every profile – actually it’d be pretty cheery lol!

      We could even do a calendar of ‘outed moonies’, like the Calendar Girls full frontal one, but just with cheek shots and raise money for Autoimmune diseases

  • What a fab idea! Not sure I’d be brave enough to pose with my hamster cheeks lol! Luckily I’ve deflated now I’m finally off the dreaded ‘roids. That is a really good idea though. I’m sure I could drum up a few moonies on the Ulcerative Colitis forum if needed :)

    • susiemorrow says:

      Oh me too, I’m too embarrassed by my cheekiness, although I’ve just recently (this week) been tapering down and I’m under the magic number now so I’m hopeful they’ll reduce in size. Awful isn’t it, its hard to describe how horrible it makes you feel as a person having massive cheeks – it sounds like a joke almost!

      • Yes and this last course I had all manner of side effects like depression and bursting into tears for no reason. Insane insomnia too. So was basically like a chubby hamster (with furry cheeks as well) that looked a state from crying all the time. You couldn’t make it up! Hope your course is over soon best wishes xx

      • susiemorrow says:

        Oh thankfully I’ve not had the depression, but I’ve heard about it. Well I had one day where I went a bit mad (all I’ll say is, my poor partner…).

        Oh and the furry cheeks LOL, yes I forgot to mention that. Im not too bad a few ‘extra bits of fur’ – not quite a hamster (thank god)

        I’m hoping that this course is the one and only (is that naive to think that?) it’s a long one though, but tapering at least. Hope you’re off the stuff and well?

      • Unfortunately I’ve had about 5 or 6 courses of them now, the last one lasted about 6 months. But thankfully I’m off it now :) I’m not flaring so am well in that respect but on far too many drugs like immunosuppressants, anti sickness tabs which mean I never really feel 100%, lots of side effects from those as well. I think I rattle when I walk! Not sure whether you’ll need another course depends on your condition I suppose, let’s hope not! I always have the option to have surgery to remove the colon rather than being steroid dependent long term, but have managed to avoid that so far! :)

      • susiemorrow says:

        Oh thats a bit scary, because Ive been on them now for almost 5 months and the consultant said i’d likely be on them (at a much reduced dose though) for 2 years!!! Im also on methotrexate too to allow me to taper the prednisolone down (apparently) and all the accoutrements like anti sickness tablets, etc. What condition do you have?

      • It’s for my Ulcerative Colitis. What’s your condition? Azathioprine is what works for me and sulphasalazine. Methotrexate is one they use for colitis as well… not tried that one yet lol

      • susiemorrow says:

        Dermatomyositis is what I have a mad autoimmune disease that no ones seems to know much about. Meth is an evil drug, I hate it but it does seem to be helping so I don’t dare not take it.

      • Not heard of that. Just googled it does not sound fun :( Yeah I am the same I’m up now feeling sick because of the azathioprine I think, but same, daren’t not take it. Sending healing wishes x

      • susiemorrow says:

        Sending them back at ya! xx

      • susiemorrow says:

        BTW, I was reading your blog and I’m a big fan of Jung – he was mad as a bat but in a good way. Have you read any of his books? They’re quite hard going. Im also a Philip K Dick fan too :-)

      • Yay! I haven’t read any of his books, I have one sitting on my bedside table waiting to get read lol ‘synchronicity’. It seems fascinating stuff, like you say, heavy going :) I’ve just started reading Philip K Dick ‘Do androids dream of electric sheep?’ and loving it so far. I have a thing about never finishing books, I always start a new one before I’ve finished the old one. Short attention span I guess!

      • susiemorrow says:

        I can’t seem to read at the minute as I’m too tired all the time, but Im using audio books instead (although for some reason it feels like cheating). Ive read synchronicity, it was hard going! I read it twice in fact, once when I was 18 and then again a few years ago, I dint quite understand it all either time. Have you read his autobiography, Memories, Drams, Reflections? Its very good. Philip K Dick is a genius!

We love comments, go on, leave one, you won't regret it (well you might)

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

What’s this?

You are currently reading Moon Facebook at stonesintheroadblog.

meta

Follow

Get every new post delivered to your Inbox.

Join 52 other followers

%d bloggers like this: